Ohio, 2017

Winter Weather in Ohio, December 24 to 25, 2017

December 24 to 25, 2017 · NWS IWX · 5 events in 5 counties and zones

Light to moderate snow created difficult travel December 24th into early December 25th. Total snow accumulations generally ranged between 3 and 5 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Light to moderate snow created difficult travel December 24th into early December 25th. Total snow accumulations generally ranged between 3 and 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 24, 9:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 24, 9:43 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
943 AM EST Sun Dec 24 2017

.SYNOPSIS...
Issued at 942 AM EST Sun Dec 24 2017

Moderate snow will continue to spread across the area through the
afternoon and continue into this evening. Accumulations of 3 to 6
inches are expected for most areas today. An additional 2 to 3
inches of lake effect snow is expected tonight for areas near Lake
Michigan. Gusty winds will also lead to patchy blowing and
drifting snow tomorrow. Much colder air then arrives for the rest
of the week with periodic light lake effect snow continuing.

&&

.UPDATE...
Issued at 942 AM EST Sun Dec 24 2017

Things appear to be taking shape as planned with regards to the
winter storm developing across the area. Light to moderate snow has
spread as far northward as our office in North Webster, IN and
moderate to heavy snow, with visibilities of 1/2 mile or less, was
observed along our southwestern borders, in White, Cass, and Fulton
Counties in Indiana. 12z RAOBs depict the strengthening upper level
Jet and subsequent mid-level trough just to our NW over MN/WI/IA.
Sharp 850mb trough was observed over IL/IN, and an inverted trough
at the surface. Given observations, expect development of stronger
surface low to commence to our southeast through early afternoon,
with the center expected over Cleveland, OH by 00z tonight.

We've received reports already of slick, snow covered roads and
obviously reduced visibility, so if you plan on traveling today,
allow for extra time to reach your destination. Other than a
slight uptick in POPS for the next few hours, the forecast remains
largely unchanged from this morning. Reports of conditions would
be appreciated.

&&

.SHORT TERM...(Today and Tonight)
Issued at 408 AM EST Sun Dec 24 2017

Main focus of this forecast package is on moderate snow event
later today. Still expect a deepening and well-organized PV
anomaly to swing through the Ohio Valley later today. Moisture is
on the limited side...maxed out around 2 g/kg in the region of
best ascent. Dynamics will certainly compensate though.
Strengthening and contraction of curved 140+ kt jet streak at
400mb will favor strong ageostrophic adjustments/deformation
directly over our CWA. Also some additional support in right rear
quadrant of jet streak exiting the northern Lakes. Our area will
reside in "sweet spot" of pivoting deformation band (and moderate
system-relative isentropic ascent early in the day) and these
strengthening systems always seem to perform on the higher side of
expectations. Thermodynamics of the event are also decent, though
nothing overly-exciting. Model cross sections show a fair degree
of reduced stability throughout much of the troposphere...especially
by late in the day and this will allow a deep/connected response
to the passing wave. Not quite unstable enough for good mesobanding
event with saturated geostrophic EPV values largely positive. Fgen
signal is also a bit more muted in latest guidance so expect more
of a broad region of deep ascent and a fairly uniform precip shield.
Inherited QPF forecast largely on track and very little change
necessary.

Snow ratios will be the key in this event and likely present the
biggest bust potential. Ratios may begin and end on the high side
with deeper DGZ but bulk of the ascent/best supersaturation is above
the DGZ for a majority of the event...favoring more plates and
columns. DGZ also becomes much more shallow late in the day with
steeper lapse rates and moderate precip rates will favor decent
compaction. For now have gone with an average 15 to 19:1...yielding
a solid 3-5" of synoptic snow.

For lake effect area...still expect a transitory but intense lake
effect band to develop this evening as winds briefly turn more NNW
and take advantage of ample background moisture/instability. Delta
theta-e values are high and convective depths are exceptional. Only
negative factor is quickly backing winds...becoming almost due
westerly by 09Z...disrupting band organization and preventing it
from staying in any one location too long. But with synoptic
amounts already pushing 6" this should put us over the top for
warning criteria...especially since forecast soundings suggest
higher snow ratios this evening with the lake effect/enhanced
snow. Lake effect snow will also continue in westerly flow through
Monday. Convective depths remain deep with enough
moisture/instability to keep bands going in our MI counties. Given
lake contribution both this evening and tomorrow as well as further
inland extent noted on higher-res guidance...decided to expand
warning by one tier of counties. Amounts are on the marginal side
for warning criteria but suspect we will make it just over in the NW
quadrant.
Kept end time the same for now given persistent lake effect in MI
and potential for blowing snow tomorrow afternoon. Later shifts
may be able to cancel southern counties early though.

&&

.LONG TERM...(Monday through Saturday)
Issued at 408 AM EST Sun Dec 24 2017

Long term still characterized by very cold temps and persistent
light lake effect snow. 850mb temps drop to around -20C and hold
there through at least Wed. 1040+ mb Arctic surface high settles
directly overhead on Wed...yielding the coldest temps. Concensus
blends still running a little on the warm side and made cuts to
align with previous forecast and colder side of guidance envelope.
Still expect highs in the low/mid teens with lows nearing zero. Wind
chill values will remain in the zero to -10F for much of the midweek
period and could flirt with advisory criteria Wed morning. Brief/
minor moderation late in the week before another cold surge next
weekend with similar or colder conditions.

Periodic lake effect will be possible through much of the week but
confidence in any substantive accumulations remains low. Still
uncertain on exact flow trajectories and with such a cold/dry
airmass...tough to get good snow going in predominately westerly
fetch. Best chances will probably be earlier in the week when
inversion heights are still holding 4-5 kft and 0-2km delta
theta-e values hover near zero. Still...just a semi-continuous
grind of light snow with an inch or less per 6-hour period and
mainly in our MI counties.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 553 AM EST Sun Dec 24 2017

Leading edge of accumulating snow now working ne through cntrl IL.
However appreciable returns aloft downstream seen in regional
composite radar imagery indicating top down saturation process
underway across the terminals. Near term highres guidance trending
very well with some slight adjustment to prior timing. Quick
deterioration in flight conditions to LIFR expected given concurrent
arrival of deep vertical motion and rapid saturation. Primary note
of interest is newd pivot of strong mid level sw through center of
CWA this evening corresponding to perceived intense closed H7 circ.
Thus in turn most highres numerical guidance points to intense snow
rates of 1"/hr at times from 18-03Z.

Thereafter lake enhancement diminishes quickly late evening as
system lifts out and flow backs rapidly ahead of approaching arctic
front slated mid morning Mon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 10 PM EST this evening for
     INZ006>009-017-018-025>027-033-034.

     Winter Storm Warning until 7 PM EST /6 PM CST/ Monday for
     INZ003>005-012-014-016.

     Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
     for INZ013-015-020-022>024-032.

MI...Winter Weather Advisory until 10 PM EST this evening for
     MIZ079>081.

     Winter Storm Warning until 7 PM EST Monday for MIZ077-078.

OH...Winter Weather Advisory until 10 PM EST this evening for OHZ001-
     002-004-005-015-016-024-025.

LM...Gale Watch from Monday morning through late Monday night for
     LMZ043-046.

     Small Craft Advisory from 7 PM this evening to 7 AM EST Monday
     for LMZ043-046.

&&

UPDATE...MCD
SYNOPSIS...MCD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 24, 4:43 AM EST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
443 AM EST Sun Dec 24 2017

INZ003>005-012-014-016-MIZ077-078-250945-
La Porte-St. Joseph IN-Elkhart-Starke-Marshall-Kosciusko-Berrien-
Cass MI-
443 AM EST Sun Dec 24 2017 /343 AM CST Sun Dec 24 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

A winter storm warning is in effect through Monday. Please see the
latest Winter Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold air is expected this entire week. High temperatures will
be in the teens, low temperatures around zero and wind chills below
zero at times.

Additional lake effect snow will be possible at times through the
week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ006>009-013-015-017-018-020-022>027-032>034-MIZ079>081-OHZ001-002-
004-005-015-016-024-025-250945-
Lagrange-Steuben-Noble-De Kalb-Pulaski-Fulton IN-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
443 AM EST Sun Dec 24 2017 /343 AM CST Sun Dec 24 2017/

This hazardous weather outlook is for portions of northern Indiana...
southwest Michigan and northwest Ohio.

.DAY ONE...Today and Tonight

A winter weather advisory is in effect through this evening. Please
see the latest Winter Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold air is expected this entire week. High temperatures will
be in the teens, low temperatures around zero and wind chills below
zero at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-250945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
443 AM EST Sun Dec 24 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft will continue through much of the
week. Gale force gusts are possible Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Paulding

When
December 24, 12:00 PM EST to December 25, 8:00 AM EST
Where
Paulding forecast zone
Reported by
Trained Spotter
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Light to moderate snow created difficult travel conditions December 24th into early December 25th. Total snow accumulations generally ranged between 3 and 5 inches. Winds picked up into early December 25th which led to blowing snow and reduced visibilities. There were reports of accidents and slide-offs across the region.

Winter Weather, Defiance

When
December 24, 12:00 PM EST to December 25, 8:00 AM EST
Where
Defiance forecast zone
Reported by
Trained Spotter
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Light to moderate snow created difficult travel conditions December 24th into early December 25th. Total snow accumulations generally ranged between 3 and 5 inches. Winds picked up into early December 25th which led to blowing snow and reduced visibilities. There were reports of accidents and slide-offs across the region.

Winter Weather, Fulton

When
December 24, 12:00 PM EST to December 25, 8:00 AM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Light to moderate snow created difficult travel conditions December 24th into early December 25th. Total snow accumulations generally ranged between 3 and 5 inches. Winds picked up into early December 25th which led to blowing snow and reduced visibilities. There were reports of accidents and slide-offs across the region.

Winter Weather, Henry

When
December 24, 12:00 PM EST to December 25, 8:00 AM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Light to moderate snow created difficult travel conditions December 24th into early December 25th. Total snow accumulations generally ranged between 3 and 5 inches. Winds picked up into early December 25th which led to blowing snow and reduced visibilities. There were reports of accidents and slide-offs across the region.

Winter Weather, Williams

When
December 24, 12:00 PM EST to December 25, 8:00 AM EST
Where
Williams forecast zone
Reported by
Trained Spotter
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Light to moderate snow created difficult travel conditions December 24th into early December 25th. Total snow accumulations generally ranged between 3 and 5 inches. Winds picked up into early December 25th which led to blowing snow and reduced visibilities. There were reports of accidents and slide-offs across the region.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726084, 726085, 726086, 726087, 726088.